Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Raleigh, NC

May 23, 2018Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 23, 2018, 9:48 PM EDT for Randolph County, North Carolina. It was in force for 2 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 9:48 PM EDT (01:48 UTC)
Expired
May 24, 2018, 12:00 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:55 PM EDTFLASH FLOOD3 Ssw Asheboro, NCFLOODING ON SHERWOOD AVE JUST OFF HIGHWAY 64, AND JUST WEST OF INTERSTATE 73/74.
May 23, 10:00 PM EDTFLASH FLOOD1 S Asheboro, NCFLOODING ON HAMMER AVE BETWEEN LANIER AVE AND ARMFIELD AVE IN ASHEBORO.
May 23, 10:00 PM EDTFLASH FLOOD1 Sw Asheboro, NCHEAVY THUNDERSTORM RAINS RESULTED IN SIGNIFICANT STANDING WATER ALONG SUNSET AVENUE NEAR THE INTERSTATE 73/74 EXIT. THE ROAD HAS BEEN CLOSED.
May 23, 10:00 PM EDTFLASH FLOOD1 Sw Asheboro, NCTHUNDERSTORM RAINS CAUSED SIGNIFICANT STANDING WATER NEAR THE INTERSECTION OF SUNSET AVENUE AND CHERRY STREET, STRANDING TWO MOTORISTS IN THEIR VEHICLES.
May 23, 10:00 PM EDTFLASH FLOOD2 Ssw Asheboro, NCFLOODING AT W KIVETT ST AND UWHARRIE ST IN ASHEBORO. LAW ENFORCEMENT EN ROUTE TO CLOSE THE ROAD.
May 23, 10:00 PM EDTFLASH FLOOD3 N Ulah, NCROAD CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS52 KRAH 240148
FFWRAH
NCC151-240445-
/O.NEW.KRAH.FF.W.0008.180524T0148Z-180524T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
948 PM EDT WED MAY 23 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Randolph County in central North Carolina...

* Until 1245 AM EDT
  
* At 948 PM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Asheboro and Ulah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3575 7978 3562 7977 3563 7997 3576 7996

$$

MORROW
2 follow-up statements
721 
WGUS72 KRAH 240219
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1019 PM EDT WED MAY 23 2018

NCC151-240445-
/O.CON.KRAH.FF.W.0008.000000T0000Z-180524T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph NC-
1019 PM EDT WED MAY 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
CENTRAL RANDOLPH COUNTY...

At 1017 PM EDT, emergency management reported flash flooding within 
the western portions of Asheboro, where several streets are closed 
and motorists have become stranded. Radar estimates of one to two 
inches of rain has already fallen, with the heaviest rain now 
pushing south of the area. Flash flooding is already occurring and 
will likely continue over the next few hours.

Some locations that will experience flooding include...
Asheboro and Ulah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flash flooding is extremely dangerous. Numerous roads and low lying
areas will quickly flood. Flood waters will also threaten some homes
and businesses. If you are experiencing flooding or live in a flood
prone area, move to higher ground.

&&

LAT...LON 3575 7978 3562 7977 3563 7997 3576 7996

$$

MORROW
170 
WGUS72 KRAH 240400
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1200 AM EDT THU MAY 24 2018

NCC151-240410-
/O.CAN.KRAH.FF.W.0008.000000T0000Z-180524T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph NC-
1200 AM EDT THU MAY 24 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RANDOLPH COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3575 7978 3562 7977 3563 7997 3576 7996

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:30 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 23, 7:30 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
730 PM EDT Wed May 23 2018

.SYNOPSIS...
A cold front will approach from the northwest this afternoon, and
then push southeast through central North Carolina tonight. This
front will settle across South Carolina Thursday through Friday, as
high pressure builds in from the northeast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Wednesday...

Mid afternoon meso analysis depicts a sfc boundary roughly west-to-
east just north of the VA/NC border. A moderately unstable
atmosphere lies south of this sfc feature with MLCAPE values 1500-
2000 J/kg across the region. Effective bulk shear on the order of 30-
35 kts confined to the far northeast quadrant of our forecast
region, with weaker shear noted elsewhere.

Convection developing along this sfc boundary, but also along a low
level trough between 925-850mb, stretching from the southern
Piedmont toward the Triangle region. Expect the showers and storms
to erupt shortly over the northern Coastal Plain where the better
shear and highest instability reside. Still appears the greatest
threat for an isolated severe storms will be roughly north and east
of Raleigh, with a slightly less chance over the remainder of the
Piedmont. Storms that are able to maintain an updraft of sufficient
depth for 15-20 minutes may produce hail. While current thinking is
that most of the hail will be small, some of the convective hail
parameters suggest hail to the size of quarters may occur northeast
of Raleigh. The damaging wind signal is not as strong, though
parameters suggest the wind threat will be highest across the far
northern Piedmont into the northern Coastal Plain.

Timing has not changed with the greatest coverage anticipated
through 9 PM, with a slow diminishing trend in coverage/intensity
thereafter. Still expect to see isolated/scattered showers occurring
overnight across the southern counties as the sfc front drapes
across this region.

Low level nely flow behind the boundary will advect moisture below
the developing frontal subsidence inversion to result in a layer of
stratus late overnight into early Thursday morning across the region.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 330 PM Wednesday...

Thursday and Thursday night, the sfc front should stall near or just
southwest of our southern counties. Moisture pooling in vicinity of
this feature should maintain mostly cloudy skies and a small threat
for showers and possibly a thunderstorms, most probable during the
afternoon hours. Otherwise northeast flow will temporarily usher a
drier low level air mass into at least the northeast third of
central NC. Potential for sfc dewpoints to lower into the upper
50s/around 60 from Raleigh north and east, and into the lower 60s in
the NW Piedmont and the central Coastal Plain around GSB. Though
afternoon temperatures will return to the mid 80s, the lower
dewpoints will result in comfortable humidity levels.

Much of the same Thursday night with more clouds SW and fewer NE.
Under clear skies and calm wind regime, some of the cooler spots
across the northern Coastal Plain into the northeast Piedmont should
dip into the upper 50s/around 60 for overnight low temperatures.
Elsewhere, min temps in the low and mid 60s will be common.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...

Within relatively slow, blocked flow aloft across the CONUS during
the medium range, the pattern over cntl NC will be dominated by a
broad, re-loading trough centered over the GOM/Gulf coast states,
and a downstream ridge extending across the top from the swrn N.
Atlantic and cntl/ern Caribbean Sea nwwd across the upr Midwest. The
(generally sly) flow between these two features will direct a plume
of tropical moisture characterized by precipitable water values of
1.75 to 2.5" from the nwrn Caribbean Sea nwwd across the sern U.S.,
especially by early next week.

At the surface, an initially cooler and drier continental air mass,
accompanying modifying surface high pressure off the srn middle
Atlantic coast, will extend wwd into NC on Fri. This ridge will then
drift east of Bermuda through the weekend, with progressively
modifying return flow throughout the sern U.S. through early next
week. (Possibly tropical) low pressure over the GOM this weekend
would likely meander slowly over the nrn GOM and Gulf coast states
through the period owing to the ridge downstream, and over the top.

Some "ring of fire" convection may skirt the wrn and srn Piedmont
late Fri-Fri night, in a developing warm/moist advection regime
directed there, with otherwise continued drier and more stable
conditions in closer proximity to the offshore (deep layer) ridging.
This regime will then likely edge ewd, with an associated good
chance of showers and storms across cntl NC, on Sat. There may be a
relative lull in convective probabilities/coverage, in briefly more
pronounced ridging aloft downstream of the GOM low pressure, on Sun.
It will then become increasingly unsettled, with high chance to
likely probabilities of showers/storms, maximized with diurnal
heating, Memorial Day through the middle of next week.

High temperatures are likely to be near to slightly above normal,
though modulated/hindered by convection/clouds especially early-mid
next week, while low temperatures are likely to be a category or
three above normal for the same reason.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM Wednesday...

Scattered convection continues this afternoon, primarily at
KRWI/KFAY with the bulk of the activity sinking south of KINT/KGSO
before 8pm Wednesday. While no storms pose an immediate threat to
the airport, addition develop may produce instances of sub VFR
ceilings/visibilities. The threat for convection should diminish
rapidly by 02z or so. After 06Z, areas of low stratus will develop
in the NE low level flow behind the departing sfc cold front. Some
uncertainty on timing and coverage of these low CIGS, so have kept
sites VFR with CIGS dropping into the 3,000 - 4,000ft range.
Periodic dips into MVFR CATs may occur on a local basis.

A stable air mass will overspread the majority of the central NC
Thursday and Thursday night, maintaining the VFR conditions. The
only threat for isolated-scattered convection should be across the
southern Piedmont, well south of the Triad, and west of KFAY.The
atmosphere is projected to become increasingly moist and unstable
from Friday and beyond, especially during the later half of the
holiday weekend. This should lead to extended periods of sub VFR
conditions, primarily related to ceilings.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...MWS
AVIATION...JJM/WSS
Hazardous weather outlook, May 23, 3:48 PM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
348 PM EDT Wed May 23 2018

NCZ007>011-021>028-038>043-078-240930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
348 PM EDT Wed May 23 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe storms are possible through this evening over
roughly the northern half of central North Carolina, especially to
the north and east of Raleigh. Hail to the size of quarters and wind
gusts over 60 mph are possible. The severe weather threat will begin
to decrease shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-240930-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
348 PM EDT Wed May 23 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

An isolated strong thunderstorm with dime size hail and wind gusts
around 45 mph will be possible through 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 8:59 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
859 PM EDT WED MAY 23 2018

NCZ039-240145-
Randolph NC-
859 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY UNTIL
945 PM EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro, moving southeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Asheboro, Randleman, North Carolina Zoo, Seagrove, Ramseur,
Franklinville, Ulah and Coleridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3572 7995 3583 7977 3565 7955 3564 7955
      3551 7979
TIME...MOT...LOC 0059Z 324DEG 7KT 3572 7981

77
Local storm report, May 23, 9:00 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      3 NNW TRINITY           35.93N 80.04W
05/23/2018                   GUILFORD           NC   BROADCAST MEDIA

            THUNDERSTORM RAINS CAUSED FLASH FLOODING TO
            OCCUR ALONG WESTERCHESTER DRIVE NEAR THE
            INTERSECTION OF NATIONAL HIGHWAY IN SW HIGH
            POINT. ONE MOTORIST WAS STRANDED BY THE HIGH
            WATER.

&&

JJM
Local storm report, May 23, 9:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      3 NNW TRINITY           35.93N 80.03W
05/23/2018                   GUILFORD           NC   BROADCAST MEDIA

            FLASH FLOODING RESULTING IN A STRANDED
            MOTORIST ON WEST MARKET CENTER DR NEAR OLD
            THOMASVILLE RD.

&&

JFD
Local storm report, May 23, 9:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLASH FLOOD      3 SSW HIGH POINT        35.94N 80.02W
05/23/2018                   GUILFORD           NC   BROADCAST MEDIA

            ROAD CLOSURE AT W WARD AVE AND PROSPECT ST
            DUE TO FLOWING WATER.

&&

JFD
Local storm report, May 23, 9:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      3 SSW HIGH POINT        35.94N 80.02W
05/23/2018                   GUILFORD           NC   BROADCAST MEDIA

            PERSISTENT THUNDERSTORM RAINS CAUSED
            RICHLAND CREEK TO OVERFLOW ITS BANKS CLOSING
            WEST GREEN DRIVE NEAR DORRIS AVENUE.

&&

JJM
Special weather statement, May 23, 9:46 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
946 PM EDT WED MAY 23 2018

NCZ039-240245-
Randolph NC-
946 PM EDT WED MAY 23 2018

...A STRONG SLOW MOVING THUNDERSTORM WILL AFFECT SOUTHWESTERN
RANDOLPH COUNTY UNTIL 1045 PM EDT...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro. This storm was nearly stationary.

Heavy rain and minor flooding will be possible with this storm.

Locations impacted include...
Asheboro, North Carolina Zoo and Ulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3573 7998 3573 7979 3559 7972 3558 7994
TIME...MOT...LOC 0145Z 002DEG 2KT 3569 7985

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTAreal Flood AdvisoryRAHGuilford, Randolph3 hr
May 23, 8:11 PM EDTSpecial Weather StatementRAHWilson64 min
May 23, 8:21 PM EDTSpecial Weather StatementRAHRandolph54 min
May 23, 8:41 PM EDTFlash Flood WarningRAHGuilford3 hr
May 23, 8:59 PM EDTSpecial Weather StatementRAHRandolph46 min
May 23, 9:28 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
May 23, 9:46 PM EDTSpecial Weather StatementRAHRandolph59 min
May 23, 10:13 PM EDTSpecial Weather StatementRAHDavidson62 min
May 23, 10:58 PM EDTAreal Flood AdvisoryRAHDavidson111 min
May 24, 5:27 AM EDTAreal Flood AdvisoryRAHRichmond, Scotland2 hr
May 24, 7:23 AM EDTAreal Flood AdvisoryRAHAnson, Hoke, Richmond, Scotland112 min
May 24, 5:03 PM EDTSpecial Weather StatementRAHScotland57 min
May 24, 5:43 PM EDTSpecial Weather StatementRAHRichmond62 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.